Nagoya Mathematical Journal

Some groups of type $E_{7}$

T. A. Springer

Full-text: Open access


An algebraic group of type $E_{7}$ over an algebraically closed field has an irreducible representation in a vector space of dimension $56$ and is, in fact, the identity component of the automorphism group of a quartic form on the space. This paper describes the construction of the quartic form if the characteristic is $\neq 2, 3$, taking into account a field of definition $F$. Certain $F$-forms of $E_{7}$ appear in the automorphism groups of quartic forms over $F$, as well as forms of $E_{6}$. Many of the results of the paper are known, but are perhaps not easily accessible in the literature.

Article information

Nagoya Math. J., Volume 182 (2006), 259-284.

First available in Project Euclid: 20 June 2006

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20G15: Linear algebraic groups over arbitrary fields 20G10: Cohomology theory


Springer, T. A. Some groups of type $E_{7}$. Nagoya Math. J. 182 (2006), 259--284.

Export citation


  • N. Bourbaki, Groupes et algèbres de Lie, Chap. IV, V, VI, Hermann (1968).
  • R. Brown, Groups of type $E_7$ , J. reine angew. Math., 236 (1969), 79--110.
  • É. Cartan, Oeuvres, vol. I, CNRS, Paris (1984).
  • R. W. Carter, Finite groups of Lie type, conjugacy classes and representations, Wiley (1985).
  • H. Freudenthal, Beziehungen der $E_7$ und $E_8$ zur Oktavenebene I , Proc. Kon. Ned. Ak. v. Wet., 57 (1954), 218--230; VIII, ibid., 62 (1959), 447--465.
  • R. S. Garibaldi, Structurable algebras and groups of type $E_6$ and $E_7$ , J. Alg., 236 (2001), 651--691.
  • R. S. Garibaldi, Groups of type $E_7$ over arbitrary fields , Comm. Alg., 29 (2001), 2689--2710.
  • S. Garibaldi, A. Merkurjev and J.-P. Serre, Cohomological invariants in Galois cohomology, Univ. Lect. Series vol. 28, Amer. Math. Soc. (2003).
  • K. Meyberg, Eine Theorie der Freudenthalschen Tripelsysteme, I, II , Proc. Kon. Ned. Ak. v. Wet., 71 (1968), 162--190.
  • R. W. Richardson, Affine coset spaces of reductive algebraic groups , Bull. London Math. Soc., 9 (1977), 38--41.
  • M. Selbach, Klassifikationstheorie halbeinfacher algebraischer Gruppen, Bonner Mathematische Schriften, Nr. 83 (1976).
  • J.-P. Serre, Cohomologie Galoisienne (5me éd.), Lect. Notes in Math. no. 5, Springer-Verlag (1994).
  • M. Sato and T. Kimura, A classification of irreducible prehomogeneous vector spaces and their relative invariants , Nagoya Math. J., 65 (1977), 1--158.
  • T. A. Springer, Characterization of a class of cubic forms , Proc. Kon. Ned. Ak. v. Wet., 65 (1962), 259--265.
  • T. A. Springer, Jordan algebras and algebraic groups, Springer-Verlag (1973).
  • T. A. Springer, Linear algebraic groups, Birkhäuser (1998).
  • T. A. Springer and F. D. Veldkamp, Octonions, Jordan algebras and exceptional groups, Springer-Verlag (2000).
  • J. Tits, Strongly inner anisotropic forms of simple algebraic groups , J. Alg., 131 (1990), 648--677.